Illinois, 2023Flash Flooding and Flood in Illinois, September 17 to 18, 2023
September 17 to 18, 2023 · NWS LOT · 3 events in 1 county or zone
Heavy rain fall across parts of northeast Illinois on September 17th producing flash flooding in parts of Cook County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain fall across parts of northeast Illinois on September 17th producing flash flooding in parts of Cook County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 17, 6:00 AM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Sep 17, 6:00 AM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
700 AM CDT Sun Sep 17 2023
.SHORT TERM...
Issued at 400 AM CDT Sun Sep 17 2023
Through Monday...
Main forecast messages:
* Showers and storms to continue in the area through this afternoon.
Localized instances of flash flooding are possible, particularly
in the more heavily urbanized portions of the Chicago metro.
* Waterspouts possible over southern Lake Michigan today.
* Building waves over Lake Michigan will lead to dangerous swimming
conditions and the threat of rip currents at area beaches from
this afternoon through Monday morning.
* Fog possible early Monday morning in northern and central
Illinois with lake effect rain showers lingering through the
late morning/early afternoon farther to the east.
Early this morning, our forecast area finds itself positioned right
along the axis of a positively-tilted upper-level longwave trough
and directly beneath a gyrating pool of vorticity. Deep column
moisture has allowed for rain to overspread much of our CWA during
the overnight hours in this region of focused ascent, though
lightning, for the most part, has temporarily ceased as a result of
lapse rates effectively becoming moist adiabatic and forcing
decreasing in magnitude from where it was last evening. It will
still take some time for the trough to peel off to the southeast
and for drier air on its backside to filter in, so showers are
expected to continue this morning and into this afternoon, though
their overall coverage should lessen with time. A few thunderstorms
are also likely to redevelop as mid-level lapse rates steepen a
bit once again.
Have been seeing some signs of a mesolow trying to develop recently,
and this will be important to keep an eye on for two reasons. First,
given the presence of above normal precipitable water values for
this time of year, locally-enhanced forcing in the immediate
vicinity of the mesolow would allow for fairly heavy rainfall rates
to occur, particularly within any compact frontogenetic banding that
materializes around the northwestern quadrant of the mesolow. With
the expected slow forward motion of the mesolow, this could result
in these heavier rainfall rates persisting over the same general
location for up to a few hours as they pivot around the low pressure
center, which would lead to a concern for potential flash flooding.
While our recent antecedent dryness could help prevent flash
flooding from occurring, high-resolution models and observational
trends suggest that the mesolow would form near or over the
Chicago metro, where the recent dryness would be less of a factor
for preventing flooding, especially in the more heavily urbanized
areas of the metro. Given the relatively consistent signal in hi-res
guidance for at least isolated 2+" rain amounts to occur somewhere
in the Chicago metro this morning through the early afternoon, have
collaborated with WPC to introduce a Chicago metro-centric Marginal
(level 1/4) Risk into the Day 1 Excessive Rainfall Outlook.
Secondly, if the mesolow forms close enough to Lake Michigan, then
the potential for waterspouts to occur would increase given the
increased likelihood of low-level convergence zones materializing
and deep convection occurring in a favorable synoptic setup for
waterspouts featuring a deep trough positioned over the lake with
lake surface to 850 mb temperature differentials between 10 and 15C.
Northerly to north-northeasterly winds and more clouds than sunshine
through the mid-afternoon should result in a cooler day temperature-
wise for the area with highs mainly in the mid to upper 60s, though
low 70s could be seen in our western counties where rain/cloud
coverage won't be as extensive as farther to the east. The winds
will also whip up some higher waves on Lake Michigan, which will
result in a period of dangerous swimming conditions with a threat
for rip currents at area beaches from this afternoon through
tomorrow morning.
Overnight into Monday morning, there is a decent signal for fog to
develop wherever clouds manage to clear out. For our forecast area,
confidence is highest in this occurring across interior northern
Illinois down towards the central part of the state. Lake effect
stratocumulus will likely inhibit fog development farther to the
east, though on the flip side, this cloud deck will also likely
be deep enough to support lake effect rain showers into far
northeastern Illinois and northwestern Indiana at times on Monday.
Elsewhere, Monday should be a quiet day weather-wise with
slightly below normal high temperatures as high pressure settles
in over the region.
Ogorek
&&
.LONG TERM...
Issued at 247 AM CDT Sun Sep 17 2023
Monday night through Saturday...
Key messages:
* Shower chances return to far northern IL Tuesday into Tuesday
night.
* Primarily dry and mild weather expected mid to late week.
Lower-level warm air advection is expected to kick up along a
strengthening low-level jet Tuesday night into Wednesday in
advance of an impulse shifting from the Upper Midwest into the
western Great Lakes. While low-level moisture is expected to
remain modest, with surface dew points generally in the 50s, a
corridor of steepening lapse rates will likely support the
development of high based showers and thunderstorms late Monday
night to our west-northwest. These showers then look to spread
eastward into southern WI and northern IL (especially north of
I-80) during the day on Tuesday. This scattered shower and
thunderstorm threat may end up persisting into Tuesday night as
well thanks to what looks to be a steady flow of moisture along
an enhanced southwesterly low-level jet. At this time, the
forecast continues to only mention low end chance POPs both
Tuesday and Tuesday night across northern IL due mainly to
uncertainties on how far south into IL this activity may get.
Beyond Tuesday, a building upper-level ridge across the central
and eastern CONUS mid to late week will support a return to
warmer, and generally dry conditions across the area. It appears
that this warmer and drier weather pattern will lock in place
across our area for at least a few days going into the weekend as
a Rex block sets up across the eastern half of the country.
With mainly clear skies in this pattern, daily inland high
temperatures are likely to be around, or a bit above, 80 degrees
from Wednesday into the upcoming weekend. Slightly cooler
conditions are expected along the Lake Michigan Illinois
lakeshore.
KJB
&&
.AVIATION...
For the 12Z TAFs...
Key Forecast Concerns:
* Heavy rain and thunderstorms this morning across the Chicago
area terminals.
* Wind trends through the morning, with a north-northwest to
north-northeast wind shift expected sometime later this morning
into early afternoon.
* Periods of IFR VSBYs and CIGs in the heavier lake enhanced
showers/storms this morning.
* Good potential for fog tonight, especially at KRFD and KDPA.
Lake enhanced showers and thunderstorms will continue to impact
the Chicago area terminals this morning as an upper level
disturbance gradually shifts across northeastern IL. These
persistent showers will create periods of IFR CIGs and VSBYs
through mid to late morning before conditions begin to gradually
improve through the afternoon.
Winds are expected to generally remain north-northwesterly
(320-350 direction) for most of the morning, before a north-
northeasterly shift occurs sometime either later this morning or
early this afternoon. Unfortunately, the exact timing of this
shift is unclear at this time, as this mornings showers and storms
are likely to augment the winds through the morning.
Skies are expected to clear away from Lake Michigan tonight. This
is likely to set up favorable conditions for fog development
across inland sections of northern IL overnight as the winds
become light. With a decent signal for fog, we have opted to
include a tempo mention for IFR VSBYs in fog at KRFD and KDPA
after 08z tonight, though even lower VSBYs are possible.
KJB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006-ILZ103-ILZ104...3 PM Sunday to
10 AM Monday.
IN...Beach Hazards Statement...INZ001-INZ002...7 PM Sunday to 10 AM
Monday.
LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742...3 PM Sunday to 7
AM Monday.
Small Craft Advisory...LMZ743-LMZ744-LMZ745...7 PM Sunday to 7
AM Monday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Sep 17, 2:47 AM CST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
347 AM CDT Sun Sep 17 2023
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-180900-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
347 AM CDT Sun Sep 17 2023 /447 AM EDT Sun Sep 17 2023/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
Limited Flooding Risk.
High Swim Risk Developing at Lake Michigan beaches later today.
Limited Fog Risk Tonight.
DISCUSSION...
Showers and widely scattered thunderstorms are expected today. While
severe weather is not expected, some locally heavy rainfall is
likely to accompany these showers and storms through early
afternoon. This will particularly be the case across northeastern
Illinois and portions of far northwestern Indiana where the heavy
rainfall could result in localized flooding, especially if the
highest amounts fall over the urban areas of Chicago.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...
Limited AM Fog Risk.
Tuesday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be necessary through tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward the south-southwest at 5 to 10 mph
LMZ740>745-180900-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
347 AM CDT Sun Sep 17 2023
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Limited Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Tuesday...
Limited Thunderstorm Risk.
KJB
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago
Flash Flood, Cook
- When
- September 17, 7:41 AM CST to 10:00 AM CST
- Where
- Cook County, 0.13 mi E of West Town to 0.17 mi SSE of West Town
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 41.890, -87.668
A viaduct was flooded on Ashland Avenue between Hubbard Street and Lake Street with a report of a car under water.
Flash Flood, Cook
- When
- September 17, 9:00 AM CST to 4:00 PM CST
- Where
- Cook County, 1.38 mi ESE of Hegewisch to 1.08 mi NNW of Hegewisch
- Cause
- Heavy Rain
- Property damage
- $50 million
- Reported by
- Broadcast Media
- Coordinates
- 41.653, -87.525
Heavy rain caused significant flooding and flash flooding across portions of southeast Cook County. Hundreds of roads were flooded and numerous cars were stranded in the flood waters. Some of the worst flooding occurred in and around Calumet City and Dolton where hundreds of houses and buildings were surrounded by flood waters and some streets were littered with abandoned cars. Water rescues were reported but resulted in no injuries. Hundreds of basements were flooded in Calumet City and at least 30 basements were flooded in South Holland. While the highest measured rainfall report was 5.69 inches one mile north northeast of South Holland, radar estimated rainfall showed possibly 8 to 9 inches fell across Calumet City. Other rainfall reports included 5.04 inches one mile southwest of Harvey; 4.72 inches one mile east southeast of Markham; 4.47 inches one mile southeast of Midlothian; 4.26 inches one mile south of Oak Forest and 4.14 inches in Phoenix.
Flood, Cook
- When
- September 17, 4:00 PM CST to September 18, 11:00 AM CST
- Where
- Cook County, 1.38 mi ESE of Hegewisch to 1.08 mi NNW of Hegewisch
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 41.653, -87.525
After heavy rain and flash flooding across parts of southeast Cook County on September 17th, flooding continued through the morning of September 18th.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Puerto Rico, September 17 to 18, 20232 deaths · 2 events
- Flash Flood and Flood in Indiana, September 17 to 18, 2023$10 million · 3 events
- Drought in American Samoa, September 17, 2023$50,000 · 1 event
- High Wind in Montana, September 17 to 18, 202361 kt wind · 3 events
- Waterspout in Lake Michigan, September 17, 20231 event
- Flash Flood in South Carolina, September 17, 20231 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 17, 20231 event
- Damaging Wind in New Mexico, September 17, 202356 kt wind · 1 event
- Hail in Kentucky, September 17, 20231 in hail · 1 event
- Funnel Cloud in Florida, September 17, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131813, 1131685, 1131686.